Commercial Tobacco Prevention and Control
- Behavioral Health
- E-cigarettes and Vapes
- E-cigarette School Toolkit
- Flavored Tobacco
- Menthol Tobacco
- Quitting Tobacco
- JUUL Settlement
- Helping People Quit
- Secondhand Smoke
- Tobacco and COVID-19
- Tobacco 21
- Tobacco Taxes
- Traditional Tobacco
Vaping-Associated Lung Injury
Vaping-Associated Lung Injury is also known as e-cigarette, or vaping, product use-associated lung injury (EVALI).
In Minnesota, symptoms have resulted in hospitalizations lasting from days to weeks, with some patients admitted to intensive care units. Symptoms included shortness of breath, fever, cough, vomiting and diarrhea. Some patients also reported headache, dizziness and chest pain.People experiencing lung symptoms after vaping should seek clinical care and avoid e-cigarettes or other vaping products, as continued use may lead to worsening symptoms.
Minnesota Vaping-Associated Lung Injury Outbreak
Minnesota was one of the first states to join with federal and state partners to investigate the vaping-associated lung injury outbreak of 2019. MDH first alerted health care providers to the condition in August 2019. Minnesota’s outbreak mirrored the national outbreak. Minnesota’s cases peaked in September through October of 2019. Cases fell off until MDH wound down its emergency response in January 2020. At the end of the emergency response, Minnesota had 149 confirmed or probable cases and 3 confirmed deaths.
Cause of the Outbreak
- National and state data from patient reports and product sample testing show tetrahydrocannabinol (THC)-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most EVALI cases and play a major role in the outbreak.
- Vitamin E acetate is strongly linked to the EVALI outbreak. Vitamin E acetate has been found in product samples tested by FDA and state laboratories and in patient lung fluid samples tested by CDC from geographically diverse states. Vitamin E acetate has not been found in the lung fluid of people that do not have EVALI.
- However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.
Information for Health Care Professionals
Vaping-Associated Lung Injuries: Information for Health Professionals
Frequently Asked Questions
Frequently Asked Questions: Lung Injury Investigation
Information for Parents and Schools
- 7/24/20 Health officials suspect new cases of severe lung injuries associated with vaping
- 3/11/20 Vaping of THC among Adults in Minnesota (PDF)
- 10/16/19 Health officials confirm two more deaths from severe lung injuries associated with vaping
- 10/2/19 Student survey shows vaping rates up sharply
- 9/6/2019 Health officials report death in a patient hospitalized for vaping-related lung injury
- 8/17/2019 CDC, states investigating severe pulmonary disease among people who use e-cigarettes
- 8/13/2019 News Release: Minnesota identifies severe lung injury cases among teens who reported vaping
- 8/13/2019 Health Advisory: Severe Acute Lung Disease Among Youth Who Report Vaping (PDF)